Mississippi, 2016

Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016

December 17 to 18, 2016 · NWS MEG · 15 events in 13 counties and zones

A strong early winter storm system brought unseasonably warm temperatures to the Midsouth, triggering severe thunderstorms capable of producing weak tornadoes, large hail and wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$270,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A strong early winter storm system brought unseasonably warm temperatures to the Midsouth, triggering severe thunderstorms capable of producing weak tornadoes, large hail and wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 17, 2:51 PM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Dec 17, 2:51 PM CST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CST Sat Dec 17 2016

.DISCUSSION...
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.

Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.

Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.

The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.

After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.

12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.

PWB

&&

.AVIATION...
18Z TAF cycle

Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.

WER

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Clay-Craighead-Crittenden-Greene-Lawrence-
     Mississippi-Poinsett-Randolph.

MO...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Dunklin-Pemiscot.

MS...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
     Tishomingo.

TN...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 17, 3:10 PM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CST SAT DEC 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182315-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
310 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS OVER EAST
ARKANSAS...MISSOURI BOOTHEEL...ALL OF WEST TENNESSEE...AND NORTH
MISSISSIPPI THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. ONE OR TWO
TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL
GRADUALLY MOVE FROM NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND
NORTHWEST TENNESSEE THIS AFTERNOON...TO THE MEMPHIS METRO BY EARLY
TO MID EVENING... AND NORTH MISSISSIPPI LATE THIS EVENING.

SIGNIFICANTLY COLDER AIR WILL ARRIVE THIS EVENING AND OVERNIGHT...
BEHIND AN ARCTIC COLD FRONT. THE SEVERE WEATHER THREAT WILL END
AS THIS FRONT PASSES. POST FRONTAL RAINS WILL GRADUALLY DIMINISH...
BUT POSSIBLY NOT BEFORE SUBFREEZING TEMPERATURES ARRIVE. THIS MAY
LEAD TO A BRIEF PERIOD OF LIGHT FREEZING RAIN AND SLEET BEFORE
PRECIPITATION ENDS COMPLETELY. WATER PUDDLES THAT FORMED FROM
RAINFALL EARLIER IN THE EVENING WILL LIKELY FREEZE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING
ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE
MEMPHIS METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

PWB

In the hours before

Local storm report, Dec 17, 7:26 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
726 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     GREENFIELD              36.16N 88.80W
12/17/2016                   WEAKLEY            TN   LAW ENFORCEMENT

            MULTIPLE TREES DOWN IN THE BEAN SWITCH COMMUNITY, NEAR
            GREENFIELD.

&&

WLC
Local storm report, Dec 17, 7:43 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
743 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND DMG     8 S PARIS               36.18N 88.31W
12/17/2016                   HENRY              TN   PUBLIC

            MULTIPLE POWER FLASHES, TREES AND POWER LIES DOWN.

&&

WLC
Special weather statement, Dec 17, 7:52 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
752 PM CST Sat Dec 17 2016

ARZ036-048-049-058-MSZ001>005-007-008-010>014-TNZ021-022-049-050-
052>055-088>092-180600-
Crittenden-St. Francis-Lee AR-Phillips-DeSoto-Marshall-Benton MS-
Tippah-Alcorn-Tunica-Tate-Coahoma-Quitman-Panola-Lafayette-Union-
Carroll-Benton TN-Tipton-Haywood-Madison-Chester-Henderson-
Decatur-Shelby-Fayette-Hardeman-McNairy-Hardin-
Including the cities of...West Memphis...Forrest City...
Marianna...Helena...West Helena...Southaven...Olive Branch...
Holly Springs...Ashland...Ripley MS...Corinth...Tunica...
Senatobia...Clarksdale...Marks...Batesville...Oxford...
New Albany...Huntingdon...Camden...Covington...Brownsville...
Jackson...Henderson...Lexington...Parsons...Decaturville...
Bartlett...Germantown...Collierville...Memphis...Millington...
Somerville...Oakland...Bolivar...Selmer...Savannah
752 PM CST Sat Dec 17 2016

...Strong wind gusts immediately behind strong cold front...

Powerful northwest winds will gust between 50 and 60 mph for a
few minutes immediately behind the strong cold front moving
across the area this evening. These winds will be strong enough to
produce downed trees and powerlines from non thunderstorm wind
gusts.

Be prepared for strong wind gusts and the potential for power
outages behind the strong cold front. Please report any wind
damage to the National Weather Service office in Memphis,
Tennessee.

JLH
Special weather statement, Dec 17, 8:38 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
838 PM CST SAT DEC 17 2016

TNZ048-049-088-089-180315-
Fayette TN-Tipton TN-Lauderdale TN-Shelby TN-
838 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 915 PM CST FOR...

Northwestern Fayette County in western Tennessee...
Tipton County in western Tennessee...
Southeastern Lauderdale County in western Tennessee...
Eastern Shelby County in western Tennessee...

At 838 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located over Millington.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Fayette...Tipton...southeastern Lauderdale and
eastern Shelby Counties should monitor this storm closely.

LAT...LON 3568 8945 3568 8947 3560 8947 3558 8950
      3556 8948 3555 8948 3555 8947 3540 8947
      3540 8939 3522 8939 3502 9001 3543 9000
      3572 8944
TIME...MOT...LOC 0238Z 228DEG 57KT 3530 8986
Local storm report, Dec 17, 8:40 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
840 PM CST SAT DEC 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     3 W MILLINGTON          35.33N 89.94W
12/17/2016                   SHELBY             TN   TRAINED SPOTTER

            THREE LARGE TREES DOWN.

&&

WLC
Special weather statement, Dec 17, 8:41 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
841 PM CST SAT DEC 17 2016

ARZ036-048-049-MSZ001-007-008-TNZ088-180330-
St. Francis AR-Crittenden AR-Lee AR-Tunica MS-Tate MS-DeSoto MS-
Shelby TN-
841 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 930 PM CST FOR...

Southeastern St. Francis County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Northern Tunica County in northwestern Mississippi...
Central Tate County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Southern Shelby County in western Tennessee...

At 841 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located near Horn Lake.

Very heavy rain is also possible with this thunderstorm.

People in southeastern St. Francis...southwestern Crittenden...
eastern Lee...northern Tunica...central Tate...DeSoto and southern
Shelby Counties should monitor this storm closely.

LAT...LON 3495 9058 3520 8974 3465 8972 3460 9058
      3463 9059 3464 9058 3464 9060
TIME...MOT...LOC 0241Z 239DEG 66KT 3490 9002

The radar

The Memphis radar (KNQA), 59 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, De Soto

When
December 17, 8:50 PM CST to 8:55 PM CST
Where
De Soto County, 1.51 mi E of Hernando to 2.08 mi E of Hernando
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
34.820, -89.973

Power poles down and power out along Mcingvale Road.

Thunderstorm Wind, Tunica

When
December 17, 8:50 PM CST to 9:00 PM CST
Where
Tunica County, 0.62 mi SW of Bowdre to 2.75 mi SW of Banks
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.794, -90.338

Power poles down at Highway 61 and Bowdry. Cars with windows blown out near Kirby Estates.

Thunderstorm Wind, De Soto

When
December 17, 9:15 PM CST to 9:20 PM CST
Where
De Soto County, 3 mi SE of Hernando to 3.64 mi S of Bright
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
34.789, -89.963

Significant tree damage and backyard shed destroyed.

Thunderstorm Wind, Tate

When
December 17, 9:15 PM CST to 9:20 PM CST
Where
Tate County, 0.8 mi SSW of Senatobia to 0.52 mi SE of Senatobia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.609, -89.954

Eighteen wheeler blown over on I-55 in the Senatobia area. Trees and power lines down across the county.

Thunderstorm Wind, Marshall

When
December 17, 9:50 PM CST to 9:55 PM CST
Where
Marshall County, 1.11 mi WSW of Waterford to Waterford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.646, -89.469

Trees down in the Waterford area.

Thunderstorm Wind, Panola

When
December 17, 9:50 PM CST to 10:00 PM CST
Where
Panola County, 0.64 mi NW of Batesville to 1.62 mi NE of Batesville
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.326, -89.958

Five or six power poles completely snapped near the intersection of Highways 51 and 35. Trees and power lines down across Panola county.

Thunderstorm Wind, Lafayette

When
December 17, 10:25 PM CST to 10:30 PM CST
Where
Lafayette County, 1.03 mi SW of University to 0.79 mi SSW of University
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.368, -89.591

Downed power lines in front of the Goose Creek Tennis Club.

Thunderstorm Wind, Lafayette

When
December 17, 10:35 PM CST to 10:40 PM CST
Where
Lafayette County, 1.06 mi SW of (Uox)oxford Arpt to 2.43 mi E of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.368, -89.541

Straight line winds knocked down trees and power lines in Oxford.

Thunderstorm Wind, Alcorn

When
December 17, 10:53 PM CST to 11:00 PM CST
Where
Alcorn County, 1 mi WNW of Kossuth to 0.65 mi N of Kossuth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.876, -88.646

Trees down.

Thunderstorm Wind, Yalobusha

When
December 17, 11:15 PM CST to 11:25 PM CST
Where
Yalobusha County, 3 mi E of Coffeeville to 4.1 mi E of Bruce Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
33.970, -89.648

Trees snapped or uprooted. Winds estimated 60 mph three miles east of Coffeeville.

Thunderstorm Wind, Prentiss

When
December 17, 11:15 PM CST to 11:20 PM CST
Where
Prentiss County, 2.27 mi NNW of Booneville to 2 mi N of Booneville
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.679, -88.569

Roof blown off a building on to the road. Baseball field backstop at Booneville city park damaged.

Tornado, Calhoun

When
December 17, 11:45 PM CST to 11:46 PM CST
Where
Calhoun County, 1.85 mi SSE of Loyd to 1.94 mi SSE of Loyd
Rating
EF1
Path length
0.35 mi
Path width
75 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
33.924, -89.223

Damage was primarily to private business with metal building and small trailers.

Thunderstorm Wind, Pontotoc

When
December 18, 12:00 AM CST to 12:05 AM CST
Where
Pontotoc County, 2.35 mi SSW of Pontotoc to 2.2 mi SSE of Pontotoc
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
34.217, -89.011

Tree down on a car near Highway 9 and Cherry Creek.

Thunderstorm Wind, Chickasaw

When
December 18, 12:30 AM CST to 12:35 AM CST
Where
Chickasaw County, Woodland to 2.56 mi S of Pleasant Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
33.780, -89.070

Tree down on a house.

Thunderstorm Wind, Itawamba

When
December 18, 12:35 AM CST to 12:40 AM CST
Where
Itawamba County, 2.04 mi W of Fulton to 0.39 mi E of Van Buren
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
34.270, -88.456

Multiple trees down on Van Buren Road and Highway 363.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyThe tornado archive for Mississippi, 2016Warnings in Mississippi, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667758, 667759, 667760, 667761, 667762, 667763, 667764, 670563, 667765, 667766, 667767, 667772, 667769, 667770, 667771.